Wondering what to do

Hello

I was diagnosed with PMR in Nov 2013. Started on 40mg of Pred. Got down to 1mg last November -- after one year -- but felt awful. Over the winter it went crept up to 15mg. Then down we went again -- to 9.5 at present. Last lot of bloods were OK so Dr said I should reduce, and that one can get symptoms of Pred withdrawal. So I went with that explanation. Going down from 13 to 9.5 at present. I have felt rough now for 2 months. I take Nurofen with a meal to combat some of the pain I am in. My legs are so painful -- calves and shins. I have sciatic pain down left leg. Pins and needles intermittently in my feet and a weird pressing down sensation on the top of my feet.

I have had 6 sessions of physio and she thinks that there is some underlying problem (like the PMR). She says my muscles feel spongy and she wonders if I have a circulation problem.

I went shopping yesterday afternoon and went to lie down when I got home because I felt so rough and the pain in my legs was so severe. Shoulders a bit achey and tops of the arms -- but the real problem is my legs, and physio thought they were swollen today.

Anyone got any light to shine on all of this?

I have the chance to go to Lisbon for a week with my husband at the end of October, but it is hilly and I am not sure that this is a wise thing for me to do. I haven't booked the flights yet.

Thanks everyone. I feel low and a bit desperate.

8 Replies

oldestnewest
  • For a start I'd suggest you go to a dose where you feel comfortable and then start reducing far more slowly and carefully:

    healthunlocked.com/pmrgcauk...

    Yes, you can get symptoms of pred withdrawal - but if the dose you have reduced to is still enough to manage the PMR the withdrawal pain should fade over a couple of weeks.PMR pain will increase.

    Is that a mistype, reducing from 13 to 9.5? How do you reduce? If the steps are small enough it shouldn't be that much of a problem but only if the new dose is still enough. But spreading it over a few weeks helps a lot. The link I've given you provides an explanation.

    Get yourself a Bowen therapist asap and have a few sessions - you will know if it will help after a maximum of 3 sessions - if it doesn't you needn't spend any more. The physio suspects something else and Bowen might well work for at least some of the symptoms you mention - especially the sciatic and leg pain, it did for me.

    If it were me I'd go with your husband to Lisbon, the temps at present are low 20s and sunny - similar to what I had here at the beginning of the week, when I sat on the balcony in the sun and read. You say you feel low - the sun will help. Even if you have to get a taxi to the sights - or more to the point, the cafes opposite them or on the beach :-) - you can sit in the sun and watch the world go by. It's good for the soul! You don't have to traipse round the hilly streets - I went away with our camper van and to hotels 3 years ago when I could barely walk even with crutches and enjoyed the change of scene. I even managed to walk short distances around Bruges since it is fairly flat - the front in Lisbon must be too. You can go back and do the tourist sights another time.

  • And here's a bit to wet your appetite:

    telegraph.co.uk/travel/dest...

    Now I DO realise you won't be dancing on the tables or possibly not wandering the cloisters or walkway - but see, he suggests using the tram to cheat your way around the main sights and back to town. Or the train to Sintra. Or the bus along the coast.

    Done in little bites with lots of cafe rests for the Portugese version of an Aperol spritz you will manage far more. Going shopping leaves me ready to lie down in a darkened room at the best of times!

  • Hi Judigardener,

    I'm in agreement with PMRpro about the Lisbon trip. Sometimes it is about accepting that there are different ways to "do" things according to our individual circumstances.

    I think your post resonated with me because I find myself in a similar position. Next week I am going with my husband to Alderney in the Channel Islands for a short break as it is my birthday. My physical stamina is not very good at the moment and walking makes me quite breathless. I have been having some Bowen treatments ( 4 sessions so far) but not seeing much improvement yet. Nevertheless, we are still going to Alderney- it's only a short 45 minute flight from Southampton airport and we are hiring a car even though the island is only about 4 miles by 2miles. It will make all the difference between whether I get to see island or not! I think I read that they have a 35 mile speed limit! Having the car means we can also try different restaurants each evening instead of always eating in the hotel. I doubt the temperature on Alderney will match that of Lisbon, but just the change of scene, the chance to relax, enjoy food that someone else has cooked (!!), the scenery, wildlife, sleeping, reading, watching a film are all ways to pamper oneself and I am the first to admit that I don't ( or at least haven't in the past...) do nearly enough of that!

    I hope you have a relaxing time in Lisbon and that you come back feeling uplifted.

    with best wishes,

    Linda

  • Thanks for these positive thoughts. The Physio is a bit bewildered about me so I've booked an appointment to see GP on Monday. My old GP is away so I'm seeing someone new and that might be helpful. I think I'm going to ask for a referral to a rheumatologist.

    Have a good weekend. Enjoy Alderney.

    J

  • I am in Cyprus at the moment and being away , resting more has taught me the less I do the less pain I have! Still very frustrating but I am determined to manage PMR not stop living and having some fun so go on holiday its good for the soul! .

  • I should add that I had been reducing very slowly. 0.5mg every fortnight.

    X

  • From personal experience - and the experiences of a couple of hundred patients over the last 6 years - I'd say that even 1/2mg every 2 weeks is still far too fast with PMR. It neither gives the body long enough to get used to the new dose nor long enough to know that it is still high enough to manage the inflammation. And anyway - if you don't feel as well as you did at the starting dose you shouldn't be thinking of reducing but stabilising where you are first. Most experienced rheumatologists who really understand PMR (and, it has to be said, a lot don't) say you should stay at any dose for a month to be sure. The "Dead slow and nearly stop" approach is a bit different but the slowness still applies and there isn't a sudden change to get used to.

    Physiotherapy - except from a therapist experienced in PMR and aware of the problems - is actually not a good idea in PMR as it can make things feel worse rather than better since most exercises are based on repetition or sustained actions, both of which are problematic in PMR since the muscles remain intolerant of acute exercise. They tire much faster than is normal, are unable to provide any warning you are overdoing things at the time so the reaction next day is worse than you'd expect and then they take much longer to recover before you can do more. Many physiotherapists refuse to work with PMR patients.

  • Hi judigardener

    I would say go for the break. I was very apprehensive about going to Edinburgh recently and meeting old friends after about 40 years. It turned out that both of them had friends with PMR so were understanding of my problem.

    I took two folding walking sticks but only used the second when walking with my friends and her dog. I got along quicker and easier that way.

    I had a wonderful time and I feel it did me a lot of good, I am now walking without a stick and almost pain free. It was certainly a tonic for me, so have a change of scene but take easy options where possible and enjoy yourself.

You may also like...